Mississippi, 2009Flash Flooding in Mississippi, September 17 to 18, 2009
September 17 to 18, 2009 · NWS MEG · 8 events in 6 counties and zones
An upper level low pressure system moved slowly through the Mid-South during the time period of September 17th-September 18th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved slowly through the Mid-South during the time period of September 17th-September 18th, 2009. Deep moisture associated with the upper low produced several rounds of heavy rain causing flash flooding over much of the Mid-South.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 17, 5:39 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 17, 5:39 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT THU SEP 17 2009
.DISCUSSION... /ISSUED 250 AM CDT THU SEP 17 2009/
UPPER LEVEL LOW CURRENTLY OVER NORTHEAST TEXAS EARLY THIS
MORNING. NOT MUCH IN THE WAY OF RAIN OVER THE FORECAST AREA AT
THIS TIME WITH AN AREA OF RAIN ABOUT TO MOVE INTO MONROE COUNTY IN
MISSISSIPPI. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS THE FORECAST AREA. THERE STILL IS A CHANCE
FOR SOME LOCALLY HEAVY DOWNPOURS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM TONIGHT. UPPER LOW IS FORECAST TO MOVE EAST INTO
NORTHERN LOUISIANA TONIGHT AND BEGIN TO WEAKEN SOME. WHILE THIS
WILL KEEP A CHANCE OF RAIN OVER THE FORECAST AREA IT APPEARS THAT
THE THREAT OF FLOODING SHOULD DIMINISH. BY FRIDAY...THE UPPER LOW
SHOULD MOVE INTO CENTRAL MISSISSIPPI AND CONTINUE TO WEAKEN. THE
LOW SHOULD CONTINUE TO PROVIDE SHOWERS AND SOME THUNDERSTORMS OVER
THE FORECAST AREA. BY SATURDAY...A NEW UPPER LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS WHICH WILL MAINTAIN A CHANCE OF RAIN OVER THE
FORECAST AREA THROUGH THE WEEKEND AND INTO MONDAY. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION BY MONDAY NIGHT AND TUESDAY
BRINGING ADDITIONAL CHANCES FOR RAIN. THE 00Z MODEL RUNS SHOW THAT
THIS FRONT WILL LIKELY DIE OUT BEFORE MOVING THROUGH THE REGION.
WHILE THE WEAKENING FRONT WILL KEEP A CHANCE OF RAIN ACROSS THE
FORECAST AREA INTO WEDNESDAY...THERE WILL NOT BE MUCH COLD AIR
BEHIND THE FRONT AS PREVIOUS MODEL RUNS WERE SUGGESTING SO
TEMPERATURES WILL STAY NEAR OR SLIGHTLY BELOW NORMAL FOR THE NEXT
7 DAYS.
ARS
&&
.AVIATION...
12Z TAF CYCLE (17/12Z-18/12Z)
LOW PRESSURE SYSTEM SHOWN BY SATELLITE SPINNING ALONG THE NW LA /
NE TX BORDER. THIS SYSTEM WILL MOVE ONLY SLOWLY SOUTHEASTWARD THE
NEXT 24 HOURS CONTINUING TO PUSH VERY MOIST AND SLIGHTLY UNSTABLE
AIR INTO THE MIDSOUTH. SCATTERED SHOWERS ARE PRESENTLY OCCURRING
ACROSS THE MIDSOUTH WITH JUST A FEW THUNDERSTORMS. CONTINUED
MENTION OF SHOWERS IN THE TAFS THROUGH MOST OF THE PERIOD. THREAT
OF A THUNDERSTORM AT A TAF SITE NOT HIGH ENOUGH TO MENTION THIS
MORNING...BUT WILL UPDATE IF NECESSARY. INCLUDED VCTS AT ALL TAF
SITES FROM 18Z-01Z WHEN DAYTIME HEATING WILL ALLOW THE ATMOSPHERE
TO BE A LITTLE MORE UNSTABLE.
MOSTLY IFR TO MVFR CONDITIONS UNTIL 15Z...THEN BECOMING MOSTLY MVFR. AFTER
18/05Z CEILINGS LOWERING MAINLY TO IFR...EXCEPT PERHAPS HOLDING AT
MVFR AT KJBR.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 81 69 82 68 / 70 50 60 40
MKL 79 67 80 67 / 70 50 60 40
JBR 78 66 79 66 / 50 30 40 30
TUP 81 69 83 69 / 70 60 80 70
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Sep 17, 2:12 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CDT THU SEP 17 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
312 AM CDT THU SEP 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY
HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER
THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
THROUGH THE END OF THE WEEK. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT OF
HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.
Flash Flood, Union
- When
- September 17, 9:15 AM CST to 11:15 AM CST
- Where
- Union County, 3 mi N of New Albany to 1.4 mi NW of New Albany
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.543, -89.000
Heavy rain produced flash flooding north of New Albany. Highway 15 north of town in the city of North Haven was flooded as a result.
Flash Flood, Prentiss
- When
- September 17, 9:35 AM CST to 11:15 AM CST
- Where
- Prentiss County, 3 mi N of Booneville to 3.61 mi WSW of Blackland
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 34.693, -88.550
Heavy rain produced flash flooding around Booneville. County Roads 7461 and 1120 were flooded as a result.
Flash Flood, Alcorn
- When
- September 17, 11:00 AM CST to 12:30 PM CST
- Where
- Alcorn County, Rienzi to 0.48 mi E of Rienzi
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 34.770, -88.530
Heavy rain produced flash flooding in Rienza. Front Street was flooded as a result.
Flash Flood, Tallahatchie
- When
- September 18, 9:00 AM CST to 10:00 AM CST
- Where
- Tallahatchie County, 0.84 mi NE of Rosebloom to 1.12 mi S of Paynes
- Cause
- Heavy Rain
- Property damage
- $60,000
- Reported by
- Post Office
- Coordinates
- 33.878, -89.959
Heavy rain produced flash flooding in portions of Tallahatchie County. Several culverts were washed out on Lane Road, northwest of Cascilla. Roads were flooded south of Paynes as well.
Flash Flood, Alcorn
- When
- September 18, 12:18 PM CST to 2:00 PM CST
- Where
- Alcorn County, 1.82 mi SSE of Corinth to 1.67 mi SW of Farmington
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.906, -88.506
Heavy rain produced extensive flooding at the undepass of Shiloh Road. Numerous other roads were closed in Corinth as well.
Flash Flood, Union
- When
- September 18, 12:45 PM CST to 2:00 PM CST
- Where
- Union County, Myrtle to 1.18 mi ESE of Myrtle
- Cause
- Heavy Rain
- Reported by
- Post Office
- Coordinates
- 34.570, -89.120
Heavy rain produced flash flooding in Myrtle. Water overflowed from ditches in town and made roads impassable. The post office reported roads a mile north and west of town were flooded as well.
Flash Flood, Tippah
- When
- September 18, 1:55 PM CST to 3:45 PM CST
- Where
- Tippah County, 2 mi SW of Ripley to 2.3 mi ESE of Ripley
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.709, -88.975
Heavy rain flooded Highway 15 on the southwest side of Ripley. Up to six inches of water covered the highway.
Flash Flood, Tishomingo
- When
- September 18, 4:00 PM CST to 5:45 PM CST
- Where
- Tishomingo County, Burnsville to 1.15 mi W of Walker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.830, -88.320
Heavy rain produced flash flooding in Burnsville. Numerous streets were flooded as a result.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 17, 2009$441,000 · 8 events
- Flash Flooding and Damaging Wind in Alabama, September 17, 200961 kt wind · 15 events
- Heavy Rain in Texas, September 17, 20091 injured · 1 event
- Flash Flooding in Puerto Rico, September 17, 20094 events
- Waterspouts in Gulf of Mexico, September 17, 20093 events
- Hail in New Mexico, September 17, 20090.88 in hail · 3 events
- Flood and Damaging Wind in Florida, September 17, 200950 kt wind · 3 events
- Flash Flooding in Tennessee, September 17 to 18, 20093 events
- Hail and Heavy Rain in Arizona, September 17, 20090.75 in hail · 2 events
- Flood in Puerto Rico, September 17, 20091 event
- Flash Flood in Louisiana, September 17 to 18, 20091 event
- Flash Flood in Mississippi, September 17, 2009$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196081, 196083, 196087, 196162, 196172, 196180, 196182, 196184.